Alert archive / Texas / Beach Hazards Statements in 2020
Beach Hazards Statement 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at May 7, 2020, 2:01 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2020, 2:01 PM CDT (19:01 UTC)
- Expired
- May 8, 2020, 8:00 PM CDT
- In force
- 30 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
532 WHUS44 KHGX 071901 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 201 PM CDT Thu May 7 2020 TXZ436>438-080315- /O.NEW.KHGX.BH.S.0006.200507T1901Z-200509T0100Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 201 PM CDT Thu May 7 2020 ...HIGH RIP CURRENT RISK THROUGH FRIDAY EVENING... * WHAT...Dangerous and strong rip currents will be developing this afternoon. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Friday evening. * IMPACTS...Rip currents can surprise swimmers and pulling them away from shore. Even strong swimmers can be pulled away. * ADDITIONAL DETAILS...In addition to taking caution in the water, be careful to also abide by regulations from local authorities and public health officials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
178 WHUS44 KHGX 080218 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 918 PM CDT Thu May 7 2020 TXZ436>438-081030- /O.CON.KHGX.BH.S.0006.000000T0000Z-200509T0100Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 918 PM CDT Thu May 7 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous and strong rip currents will be possible through Friday. In addition, water levels will begin to increase and could reach 3.4 feet at high tide late Friday morning through early afternoon. Rough seas could also produce some wave run up on the Bolivar Peninsula and near Surfside. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through Friday evening. * IMPACTS...Rip currents can surprise swimmers and pulling them away from shore. Even strong swimmers can be pulled away. Elevated water levels could produce very minor coastal flooding at high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
462 WHUS44 KHGX 081238 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 738 AM CDT Fri May 8 2020 TXZ436>438-082045- /O.CON.KHGX.BH.S.0006.000000T0000Z-200509T0100Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 738 AM CDT Fri May 8 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous and strong rip currents will be possible today. In addition, water levels will begin to increase and could reach 3.4 feet at high tide late this morning through early afternoon. Rough seas could also produce some wave run up on the Bolivar Peninsula and near Surfside. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can surprise swimmers and pulling them away from shore. Even strong swimmers can be pulled away. Elevated water levels could produce very minor coastal flooding at high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
522 WHUS44 KHGX 082053 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 353 PM CDT Fri May 8 2020 TXZ436>438-090100- /O.CON.KHGX.BH.S.0006.000000T0000Z-200509T0100Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 353 PM CDT Fri May 8 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Dangerous and strong rip currents will be possible through early evening then diminish. Elevated water levels will be subsiding. Rough seas could also produce some wave run up on the Bolivar Peninsula and near Surfside through 7 pm then diminish as offshore winds strengthen. * WHERE...Brazoria Islands, Matagorda Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can surprise swimmers and pulling them away from shore. Even strong swimmers can be pulled away. Elevated water levels could produce very minor coastal flooding at high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 7, 1:12 PM CDT, 49 minutes earlier.
Area forecast discussion, May 7, 1:12 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
112 PM CDT Thu May 7 2020
.SHORT TERM [Tonight Through Saturday Morning]...
Clear skies over the northeast half of the area with shallow LL
moisture return and partly/mostly cloudy in the southwest. Winds
will be getting gusty throughout the early afternoon hours. Breezy
conditions in the western corridor closer to the LLJ.
Overnight skies becoming mostly cloudy to cloudy and warmer with
persistent moderate southerly flow. Rain chances start increasing
toward sunrise in the northwest counties.
Models have been trending toward the development of a prefrontal
trough Friday morning and this will likely lead to a further
increase in cloud cover limiting instability and tearing up the
shear profile for thunderstorms. Although much of the area is
likely to see rainfall as a line of showers and thunderstorms
develop along the cold front. Showers and thunderstorms will
probably also develop out ahead of the front though with more
limited instability. Have adjusted rain chances with an increase
in coverage over the I-69 corridor southward in the afternoon
where instability will probably recover somewhat before the front
arrives in the mid to late afternoon hours. Have coordinated with
SPC and have shifted the slight risk eastward out of the CWA. Will
probably still see plenty of gusty winds in the 20-40mph range as
the storms come through.
45
&&
.AVIATION [18Z TAF Issuance]...
VFR through 05-10z expanding west to east in that window. SE or S
winds will dominate this afternoon and tonight with moderate to
strong and gusty 10-20kt sustained gusts 20-30kts. VCSH transitioning
to VCTS as frontal boundary sags down into the area with winds
become variable as a prefrontal trough develops in the 12-18z
timeframe. MVFR ceilings of 1500-2500ft should be pretty common
through 18z. Have introduced some PROB30/TEMPO SHRA/TSRA
conditions for 3-4 hour window around the FROPA.
45
&&
.MARINE...
SCEC conditions this afternoon progressing into SCA with sustained
winds near 20 knots and gusty overnight. Have hoisted the SCA
flags at 6 pm. Seas diminished down to 1-3 feet earlier this
morning but will be building to 3-7 feet. Winds in the bays will
probably be getting gusts around 25 knots overnight/early Friday.
Outflow/prefrontal trough will probably relax the winds after
13-15z though seas may be slower to come down. Storms probably
developing down the frontal boundary as it comes off the coast
will bring a strong gusty wind threat.
45
&&
.PREV DISCUSSION /Issued 400 AM CDT Thu May 7 2020/...
.LONG TERM [Friday through Thursday]...
Surface low pressure will move east southeastward near the northern
border of TX Thursday overnight into early Friday morning in
response to an upper level trough moving over the Great Plains.
Around sunrise CDT, associated cold front will move across Central
TX as the low transitions east into the ARKLATEX region. With the
cold front approaching Southeast Texas, moisture convergence will
ramp up over our local area (PWs quickly climb to 1.5 to 1.7 inches)
and instability increases. Areas of showers and thunderstorms will
begin to develop mainly over areas north of I-10, and expand
southward over the rest of the CWA by mid morning. The cold front
should move into our northern counties around noon CDT (GFS is about
an hour faster than the rest of the models). As the front continues
southward, activity over the central and eastern portions of the CWA
will increase as daytime heating increases. The front should arrive
the southern portions late afternoon into early evening and could
stall thereafter once it reaches the coastal waters.
Based on the forecast soundings, there is a potential for hail and
gusty winds ahead and along the frontal boundary. There is a small
potential in the morning, if any strong thunderstorms are able to
develop (most probable over the northern half of the CWA). The
potential is expected to increase and expand south into the eastern
and central portions of the CWA as the front makes its way across
the area. SPC Day 2 Outlook currently has placed a Slight Risk for
severe thunderstorms east of a line from eastern Brazoria County
northward through Walker and Trinity counties. This is mainly for
the potential for hail and strong damaging winds. Elsewhere, there
is a Marginal Risk. This outlook could have a few modifications
later today.
Because the front looks to slow/stall along the coastal waters, low
level moisture convergence could stay confined over these areas,
resulting in periods of showers and thunderstorms through early
Saturday morning. By Saturday evening, cooler and drier air mass and
surface high pressure to our northeast will end the chances of rain.
High temperatures Saturday are expected to decrease to the low to
mid 70s areawide and low temperatures should dip into the 50s
Saturday night. Temperatures will rise a few degrees on Sunday and
conditions will remain pleasant.
The warming trend continues early next week as southerly flow
returns. An upper level short wave moving east from the northern
Baja California region could push a ridge into our local area
Monday, continuing low to no rain chances. The shortwave could move
across the TX coastline and northwestern Gulf waters Tuesday and
could help bring a weak boundary which will enhance shower
development. This is still several days away, thus, low PoPs were
kept for this timeframe. Tranquil conditions expected mid week with
temperatures rising back into the upper 80s in the afternoons. 24...
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 81 57 76 55 / 20 40 0 10 0
Houston (IAH) 72 87 60 74 59 / 20 50 10 10 10
Galveston (GLS) 76 81 64 73 67 / 10 60 40 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 6 PM this evening to 1 PM CDT Friday
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CDT this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston
Bay...Matagorda Bay...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
SHORT TERM/AVIATION/MARINE...45The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:01 AM CDT | Small Craft Advisory | HGX | 70 hr |
Nearby
Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.